NotesFAQContact Us
Search Tips
Peer reviewed Peer reviewed
PDF on ERIC Download full text
ERIC Number: EJ1060347
Record Type: Journal
Publication Date: 2010-Mar
Pages: 8
Abstractor: As Provided
ISSN: ISSN-1942-2504
A Nonparametric Test for Homogeneity of Variances: Application to GPAs of Students across Academic Majors
Bakir, Saad T.
American Journal of Business Education, v3 n3 p47-54 Mar 2010
We propose a nonparametric (or distribution-free) procedure for testing the equality of several population variances (or scale parameters). The proposed test is a modification of Bakir's (1989, Commun. Statist., Simul-Comp., 18, 757-775) analysis of means by ranks (ANOMR) procedure for testing the equality of several population means. A proof is given to establish the distribution-free property of the modified procedure. The proposed procedure is then applied to test whether or not the variability in the grade point averages (GPAs) of students differs across five business academic majors. We collect the GPAs (observations) of a random sample of students from each major under study. The absolute deviations of the observations from the overall median of the combined sample are then calculated and ranked from least to largest. The average ranks and two decision lines are then plotted on a graph paper to detect not only the existence of significant differences among variances, but also to pinpoint which variances are causing those differences.
Clute Institute. 6901 South Pierce Street Suite 239, Littleton, CO 80128. Tel: 303-904-4750; Fax: 303-978-0413; e-mail:; Web site:
Publication Type: Journal Articles; Reports - Research
Education Level: Higher Education; Postsecondary Education
Audience: N/A
Language: English
Sponsor: N/A
Authoring Institution: N/A
Grant or Contract Numbers: N/A